Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Grand Forks, ND

June 23, 2004Becker County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2004, 12:44 PM CDT for Becker County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 12:44 PM CDT (17:44 UTC)
Expired
Jun 23, 2004, 1:30 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Becker County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 10:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS53 KFGF 231744
SVRFGF
MNC005-231830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1244 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BECKER COUNTY IN NORTHWEST MINNESOTA

* UNTIL 130 PM CDT.

* AT 1241 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF OGEMA...OR ABOUT 25 MILES
  NORTHWEST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  OGEMA AT 1250 PM...
  WHITE EARTH AT 1255 PM...
  RICHWOOD AT 100 PM AND
  DETROIT LAKES AT 105 PM.

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 4715 9612 4677 9614 4672 9542 4713 9531

$$
JH/GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:30 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 23, 11:30 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT WED JUN 23 2004

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE TSTM WATCH UNTIL 4 PM CDT. HAVE
RECEIVED NUMEROUS HAIL REPORTS SO FAR (SEE BISLSRFGF). MAIN LINE NOW
JUST SOUTH OF THE GRAND FORKS NWS OFFICE...ALONG A UPPER AND LOWER
RED LAKES TO COOPERSTOWN LINE. THIS AREA IS WHERE THE WATCH IS VALID
FOR...KIND OF ALONG THE LEADING EDGE OF THE VORTICITY CENTER
DROPPING SOUTH OUT OF CANADA. STRONGEST CELLS ON THE ND SIDE OF THE
WATCH...BUT FLOW WOULD TAKE THEM INTO MN AS WELL. WILL CONTINUE TO
WATCH THE SEVERE WX THROUGH THE AFTERNOON.

PREVIOUS DISCUSSION...
ONGOING SEVERE WEATHER...SO WILL KEEP IT SHORT. NOT ANTICIPATING
MUCH CHANGE TO FORECAST THIS MORNING. WILL ADD SOME SEVERE WORDING
TO NORTHERN VALLEY/NORTHWEST MN ZONES FOR SOME HAIL. TEMPS LOOK TO
BE GOOD. SPC NOT TALKING ABOUT ANY WATCHES IN THE VERY SHORT TERM
BUT POSSIBLY IN THE NEXT 1-2 HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

GODON
Hazardous weather outlook, Jun 23, 6:20 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT WED JUN 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231420-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON
OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE
INCH MAY OCCUR.  A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA
THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND
THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE
AFTERNOON.  VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE
ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY
THUNDERSTORM THAT MAY FORM.  THE THREAT FOR THUNDER WILL END BY 4 PM.

TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE
VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST
WIND OF 5 TO 15 MPH.  WHILE LOCAL AREAS SAW FROST WEDNESDAY
MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING
IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS
ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO
FAR. STAY TUNED FOR LATER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON.

RIDDLE

In the hours before

Local storm report, Jun 23, 12:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1204 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             4 E HILLSBORO           47.40N 96.98W
06/23/2004  0.75 INCH        TRAILL             ND   LAW ENFORCEMENT

&&

HOPKINS
Local storm report, Jun 23, 12:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1209 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             5 N FOSSTON             47.65N 95.75W
06/23/2004  0.75 INCH        POLK               MN   PUBLIC

&&

HOPKINS
Local storm report, Jun 23, 12:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1216 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     ADA                     47.30N 96.51W
06/23/2004  60 MPH           NORMAN             MN   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jun 23, 12:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1218 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             ADA                     47.30N 96.51W
06/23/2004  1.00 INCH        NORMAN             MN   AMATEUR RADIO

&&

HOPKINS
Local storm report, Jun 23, 12:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1219 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     ADA                     47.30N 96.51W
06/23/2004  70 MPH           NORMAN             MN   AMATEUR RADIO

&&

HOPKINS
Local storm report, Jun 23, 12:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1220 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             ADA                     47.30N 96.51W
06/23/2004  0.75 INCH        NORMAN             MN   AMATEUR RADIO

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:04 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk41 min
Jun 23, 11:40 AM CDTSevere Thunderstorm WarningFGFNorman, Polk50 min
Jun 23, 11:58 AM CDTSevere Thunderstorm WarningFGFPolk47 min
Jun 23, 12:28 PM CDTSevere Thunderstorm WarningFGFClay, Norman47 min
Jun 23, 1:30 PM CDTSevere Thunderstorm WarningFGFBecker45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.